Hi, I am decreasing my pred, and using PMR-Pro's reduction plan, I am going from 7mg to 6mg (day 39-almost there ).

Here is my question:

This go-round my 'old dose' was 7mg and my 'new dose' was 6mg.

The next go-round what 'new dose' do I choose? If it is 5mg that is more than a 10% reduction from 6mg. Or can I drop by 1mg because the tapering plan is so gradual?

Thanks so much for advice.


17 Replies

  • The idea is that it allows 1mg at a time drops because it is spread over so long. I can't cut my pills, they have a coating, so can only go 1mg at a time and going 1mg from one day to the next just didn't every really work - hence the spreading it over nearly 6 weeks. Some people manage it faster, over 4 weeks, so using mine over 6 should be OK - but if you feel wobbly at any point you can mark time for a couple of repeats and take even longer.

    By the way - many doctors like a few months at 5mg - it seems to let the body catch up.

  • Think I missed the plan for reducing... I started 60mgs a week back in march and told to reduce on 24th April by 5mgs a week, every week.. If I get headache was told to go back to dose I didn't have one... I'm now on 40mgs a week ... Since biopsy I have numbness around that area and get a headache , but I don't know if it's headache re biopsy or reduction... So , I up it to 45mgs on that day... I can't get hold of any specialist to ask what I should be doing.. I only have the tabs in 25mgs and 5 mg's ... not sure if reducing by 5 a week is good or not! Help lol

  • Jan1961, can you clarify that? Are you now on 40mg daily? Or are you confusing prednisolone with methotrexate which is taken weekly? As far as I know Prednisolone isn't made in 25mg tabs.

  • 40mgs daily sorry.. it comes in 25mg's too...

  • Hi Polkadotcom,

    Pred does come in 25mg tabs, I have some left over from my high dose pred days. It's a funny amount though, you would think it would be more useful in 20mg or 40mg tabs!

  • Yes Keyes, almost as soon as I posted it I remembered that it does! Doh!

  • Polkadotcom, we all have " senior " moments. Don't worry I look upon you and Celtic etc as a font of knowledge and wisdom.

  • Me toooooo... I don't know what i do without this site !! But its still all very confusing to me this GCA/PMR..!

  • I hope this will help with your pred reducing. I have gone from five to three in half mg. doses. You will need to ask your Doc for some 1mg and some 2.5mg and mix and match as needed. It has taken me a long time and I have never really felt well but my bloods have remained "normal". I have also taken the slow route similar to what is recommended by others.

  • Hi Jan I remember when diagnosed with GCA a year ago I could have done with some counselling then the PMR symptoms started up a few months later.

    Anyway it does get better on the fear factor and although I still have a long way to go I don,t think about losing my sight anymore.

    Regarding the prednisolone I fluctuated between 40 to 50mg at the start and after a few weeks of this I was told to reduce at 5mg a fortnight and presently on 15mg.

    The only advice I can give you is my own experience, I have kept a chart of my daily dose of preds and noted my symptoms when having a flair and responded accordingly.

    I am by no means advocating this for others but just sharing my journey so far.

  • Mike, great advice to keep a chart of daily doses and symptoms - I couldn't have done without mine. For a long-term condition such as PMR/GCA with all its complexities, that proved far more reliable than trying to rely on my little grey cells!

  • Sometimes handy to give to your Doctor so that he can see how you are doing

  • Thank you.. i will keep a chart on a daily basis i think... my doctor hasnt got a clue about this .. when i go to see him and i try to explain how i feel or what do i do when this is or that happens.. he stops me mid flow and googles GCA/PMR so thats why i feel so lost on all of this...no other follow up appointments to see anyone else.. i had a heart attack a few years ago and i keep reminding them of this but nothing has been done.. i feel like giving up..

  • Ask your GP to refer you to a Rheumatologist Jan as often your Doctor is ill equipped to deal with this, I have found that l have to. Nudge people into giving you the help sometimes. Incidentally did you have any results back on your biopsy

  • Thanks for advice ... The biopsy was negative... But I was already on a high dose of pred for over 4 weeks before they done the procedure... I am so thankful I found this site I would be totally lost .. Lol sometimes though it all sounds like a foreign language to me and I am just learning :)

  • If you are taking plain white prednisolone tablets of any size you can cut them - you can buy a pill cutter at any chemist for a few quid. You MUST NOT CUT the coloured enteric coated sort - red and brown more rounded pills. Ask your pharmacist to be sure.

    Keep a diary or an excel spreadsheet - and don't take any nonsense from GPs who won't listen to you and would prefer to talk to Mr Google. They are quick enough to object to us doing that! and it is only polite to listen to a patient with their clinical history if it is relevant.

    Jan1961 - take a low dose aspirin tablet if you aren't already doing so. If you have already had a heart attack you probably have some generalised vasculitis so your pred and an aspirin will be extra important. It might be an idea to ask to see a cardiologist if you aren't under one already.

  • I am aspirin too and many other medications ie thyroxine, statin, bisoporol, gabapentin, ramprisol? Etc etc lol I could open an independent chemist!

You may also like...